Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 36, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 22, 2012, 11:58 PM CST for 6 counties in Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2012, 11:58 PM CST (05:58 UTC)
- Expired
- Jan 23, 2012, 12:45 AM CST
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lafayette County, MS, Lee County, MS, Marshall County, MS, Pontotoc County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 10:59 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
396 WUUS54 KMEG 230558 SVRMEG MSC071-081-093-115-139-145-230645- /O.NEW.KMEG.SV.W.0036.120123T0558Z-120123T0645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1158 PM CST SUN JAN 22 2012 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI... NORTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... UNION COUNTY IN NORTHEAST MISSISSIPPI... NORTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... EXTREME SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... * UNTIL 1245 AM CST * AT 1158 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OXFORD... AND MOVING EAST AT 50 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW ALBANY...OXFORD AND HOLLY SPRINGS NATIONAL FOREST. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3463 8874 3428 8879 3432 8960 3453 8959 TIME...MOT...LOC 0558Z 265DEG 45KT 3443 8946 $$
1 follow-up statement
665
WWUS54 KMEG 230629
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1229 AM CST MON JAN 23 2012
MSC093-230639-
/O.CAN.KMEG.SV.W.0036.000000T0000Z-120123T0645Z/
MARSHALL MS-
1229 AM CST MON JAN 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN MARSHALL
COUNTY IS CANCELLED...
AT 1229 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
LAT...LON 3449 8924 3458 8918 3463 8874 3428 8879
3432 8960
TIME...MOT...LOC 0629Z 265DEG 45KT 3446 8899
$$
MSC071-081-115-139-145-230645-
/O.CON.KMEG.SV.W.0036.000000T0000Z-120123T0645Z/
UNION MS-TIPPAH MS-PONTOTOC MS-LEE MS-LAFAYETTE MS-
1229 AM CST MON JAN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR EAST CENTRAL LAFAYETTE...NORTHWESTERN LEE...NORTHERN PONTOTOC...
SOUTHEASTERN TIPPAH AND UNION COUNTIES...
AT 1229 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MARTINTOWN...OR NEAR NEW ALBANY...MOVING EAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
SPRINGS...ENDVILLE...MYRTLE...NEW ALBANY...SHERMAN...THAXTON...
ALTUS...LAFAYETTE SPRINGS...KEEL...COTTON PLANT...GRAHAM...LOCUM...
MOLINO AND CONCORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
&&
LAT...LON 3449 8924 3458 8918 3463 8874 3428 8879
3432 8960
TIME...MOT...LOC 0629Z 265DEG 45KT 3446 8899
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 8:41 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 22, 8:41 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CST SUN JAN 22 2012
.UPDATE...
MESOANALYSIS UPDATE CONCERNING ENHANCED SEVERE WEATHER THREAT
ACROSS EAST ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST
MISSISSIPPI.
&&
.DISCUSSION...
...LOCALIZED SIGNIFICANT TORNADO OUTBREAK UNFOLDING ACROSS EASTERN
ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI THIS EVENING...
...THIS IS A PARTICULARLY DANGEROUS SITUATION...
LOCALIZED TORNADO OUTBREAK EXPECTED ACROSS EASTERN ARKANSAS...SOUTHWEST
TENNESSEE INCLUDING THE MEMPHIS METROPOLITAN AREA...AND NORTHWEST
MISSISSIPPI BETWEEN 8 PM CST AND 12 AM CST. SEVERAL DISCRETE
SUPERCELL THUNDERSTORMS WITH STRONG TO INTENSE ROTATIONS AND A
HISTORY OF DAMAGING TORNADOES WILL MOVE INTO THE AFOREMENTIONED
AREA OVER THE NEXT COUPLE OF HOURS. THESE STORMS WILL MOVE INTO A
VERY FAVORABLE ENVIRONMENT CHARACTERIZED BY SURFACE BASED CAPES
APPROACHING 1300J/KG...-4C LI/S...AND LOW LEVEL (0-1KM) SRH IN
EXCESS OF 600M2/S2. THIS ENVIRONMENT WILL FAVOR THE POTENTIAL FOR
STRONG TORNADOES...POTENTIALLY LONG TRACKED...AS WELL AS VERY
LARGE HAIL BETWEEN GOLFBALL TO BASEBALL SIZE...AND DAMAGING WINDS
IN EXCESS OF 70 MPH. THERE HAS BEEN A HISTORY OF DAMAGE WITH THESE
SUPERCELLS AND THIS IS BECOMING A SERIOUS AND POTENTIALLY
LIFE THREATENING SITUATION. RESIDENCE ARE STRONGLY URGED TO
PREPARE NOW TO TAKE COVER IF A TORNADO WARNING/TORNADO EMERGENCY
IS ISSUED.
JLH
&&
.AVIATION...
02Z TAF UPDATE
SUPERCELL THUNDERSTORMS WILL APPROACH THE KMEM TAF SITE BETWEEN
03Z AND 05Z. THERE COULD BE THE POTENTIAL FOR TORNADOES...DAMAGING
WINDS...AND LARGE HAIL UP TO THE SIZE OF BASEBALLS. THERE HAS BEEN
CONFIRMED REPORTS OF SEVERE WEATHER INCLUDING ALL HAZARDS WITH THE
DISCRETE SUPERCELL THUNDERSTORMS WEST AND SOUTHWEST OF KMEM. THERE
WILL BE POTENTIAL FOR SEVERE WEATHER CONDITIONS AT KMEM IF A
SUPERCELL MOVES OVER THE TAF SITE. WILL ISSUE AN AIRPORT WEATHER
WARNING IF THE SEVERE THREAT APPEARS IMMINENT.
JLH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 47 58 40 60 / 100 0 0 0
MKL 47 56 34 58 / 100 10 0 0
JBR 40 56 34 57 / 100 0 0 0
TUP 50 61 40 61 / 100 10 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR ALCORN-BENTON MS-CALHOUN-
CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CARROLL-CHESTER-CROCKETT-
DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jan 22, 11:24 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1124 PM CST SUN JAN 22 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-240730- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1124 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVERNIGHT FOR PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI EAST OF A LINE FROM MARTIN TENNESSEE TO SENATOBIA MISSISSIPPI TO CLARKSDALE MISSISSIPPI. DAMAGING WINDS...TORNADOES AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. A WIND ADVISORY IS IN EFFECT FOR MOST OF THE OVERNIGHT HOURS FOR SOUTH TO SOUTHWEST WINDS GUSTING TO 40MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY OVERNIGHT FOR THOSE AREAS IN THE MODERATE RISK.
In the hours before
Local storm report, Jan 22, 10:44 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST SIDONIA 36.24N 88.91W
01/22/2012 E65.00 MPH WEAKLEY TN EMERGENCY MNGR
REPORTED BY WEAKLEY COUNTY EMA.
&&
CJCLocal storm report, Jan 22, 10:59 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL SOUTHAVEN 34.97N 90.00W
01/22/2012 E1.75 INCH DESOTO MS PUBLIC
REPORT OF HAIL UP TO THE SIZE OF GOLFBALLS ON CHURCH ROAD
BETWEEN GETWELL AND PLEASANT HILL ROAD.
&&
CJCLocal storm report, Jan 22, 11:01 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1101 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL ATOKA 35.45N 89.77W
01/22/2012 E0.88 INCH TIPTON TN TRAINED SPOTTER
1015 PM TSTM WND GST ATOKA 35.45N 89.77W
01/22/2012 E58 MPH TIPTON TN TRAINED SPOTTER
&&
CJCLocal storm report, Jan 22, 11:27 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1127 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TORNADO TREBLOC 33.83N 88.85W
01/22/2012 CHICKASAW MS TRAINED SPOTTER
TRAINED SPOTTER REPORTED TORNADO ON THE GROUND NEAR
TREBLOC.
&&
CJCLocal storm report, Jan 22, 11:55 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG DYER 36.07N 88.99W
01/22/2012 GIBSON TN PUBLIC
METAL DETACHABLE GARAGE BLOWN OVER.
&&
BORGHOFFLocal storm report, Jan 22, 11:56 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1156 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG MASON 35.41N 89.54W
01/22/2012 TIPTON TN LAW ENFORCEMENT
POWERLINES DOWN ALONG US-70 IN MASON.
&&
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 9:01 PM CST | Severe Thunderstorm Warning | MEG | Coahoma | 44 min |
| Jan 22, 9:18 PM CST | Tornado Warning | MEG | Tunica | 27 min |
| Jan 22, 9:21 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Tunica | 24 min |
| Jan 22, 9:41 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tate, Tunica | 49 min |
| Jan 22, 9:46 PM CST | Tornado Warning | MEG | DeSoto, Tate, Tunica | 29 min |
| Jan 22, 9:55 PM CST | Tornado Warning | MEG | DeSoto | 22 min |
| Jan 22, 10:06 PM CST | Tornado Warning | MEG | DeSoto, Tunica | 24 min |
| Jan 22, 10:10 PM CST | Tornado Warning | MEG | DeSoto | 35 min |
| Jan 22, 10:25 PM CST | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Lafayette, Marshall, Panola, Quitman and 3 more | 50 min |
| Jan 22, 10:27 PM CST | Tornado Warning | MEG | Benton, DeSoto, Marshall | 48 min |
| Jan 22, 10:38 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 52 min |
| Jan 22, 11:04 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Lee, Monroe | 41 min |
| Jan 22, 11:12 PM CST | Tornado Warning | MEG | Chickasaw, Monroe | 32 min |
| Jan 22, 11:14 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Lafayette, Marshall, Panola, Tate and 2 more | 46 min |
| Jan 22, 11:27 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 48 min |
| Jan 22, 11:28 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Quitman, Tallahatchie, Yalobusha | 47 min |
| Jan 22, 11:40 PM CST | Tornado Warning | MEG | Alcorn, Tishomingo | 33 min |
| Jan 23, 12:14 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Pontotoc, Tallahatchie, Yalobusha | 46 min |
| Jan 23, 12:34 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Union | 41 min |
| Jan 23, 12:57 AM CST | Special Weather Statement | MEG | Chickasaw, Itawamba | 48 min |
| Jan 23, 1:00 AM CST | Special Weather Statement | MEG | Calhoun, Yalobusha | 30 min |
| Jan 23, 1:10 AM CST | Severe Thunderstorm Warning | MEG | Itawamba | 32 min |
| Jan 23, 1:31 AM CST | Special Weather Statement | MEG | Calhoun, Chickasaw | 29 min |
| Jan 23, 1:59 AM CST | Special Weather Statement | MEG | Chickasaw | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.